Hospital-Onset Seizures An Inpatient Study
JAMA neurology 01/2013; 70(3):1-5. DOI: 10.1001/2013.jamaneurol.337
OBJECTIVES To describe demographic and clinical characteristics of patients with hospital-onset seizure (HOS) and to explore current practices in their management. DESIGN Retrospective medical record review. SETTING Academic, tertiary care, private (New York University Langone Medical Center) and municipal (Bellevue Hospital Center) medical centers. PATIENTS Patients aged at least 18 years with HOS from January 1 through December 31, 2007. Patients admitted for evaluation of seizures or epilepsy were excluded. MAIN OUTCOME MEASURES Hospital-onset seizure patterns, medication use, and outcomes. RESULTS We identified 218 patients with HOS; 139 (64%) had no history of seizure. Hospital-onset seizures were recurrent in 134 patients (61%) during the inpatient stay and were more likely to recur in those with new-onset seizure vs those with a history of seizure (43% vs 32%, P = .09). The most commonly described HOS in patients with a history of seizure and patients with new-onset seizure was a generalized tonic-clonic seizure (72 [33%]). Metabolic derangements were the most common identifiable cause of HOS (43 of 218 [20%]) and new-onset seizures (35 of 139 [25%]) and were more likely to recur. Phenytoin was the most common antiepileptic drug prescribed de novo (61%). Death during hospitalization or discharge to hospice was more common in patients with new-onset seizures compared with those with a history of seizure (19% vs 5%, P = .004). Among surviving patients discharged with a prescription of antiepileptic drugs, phenytoin and levetiracetam were prescribed most often. CONCLUSIONS Hospital-onset seizures commonly occur as new-onset seizures, are typically recurrent, and are associated with a high mortality. Older antiepileptic drugs are often prescribed at seizure presentation and at discharge.
- [Show abstract] [Hide abstract]
ABSTRACT: Importance The antiepileptic drug phenytoin can cause cutaneous adverse reactions, ranging from maculopapular exanthema to severe cutaneous adverse reactions, which include drug reactions with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, and toxic epidermal necrolysis. The pharmacogenomic basis of phenytoin-related severe cutaneous adverse reactions remains unknown.Objective To investigate the genetic factors associated with phenytoin-related severe cutaneous adverse reactions.Design, Setting, and Participants Case-control study conducted in 2002-2014 among 105 cases with phenytoin-related severe cutaneous adverse reactions (n=61 Stevens-Johnson syndrome/toxic epidermal necrolysis and n=44 drug reactions with eosinophilia and systemic symptoms), 78 cases with maculopapular exanthema, 130 phenytoin-tolerant control participants, and 3655 population controls from Taiwan, Japan, and Malaysia. A genome-wide association study (GWAS), direct sequencing of the associated loci, and replication analysis were conducted using the samples from Taiwan. The initial GWAS included samples of 60 cases with phenytoin-related severe cutaneous adverse reactions and 412 population controls from Taiwan. The results were validated in (1) 30 cases with severe cutaneous adverse reactions and 130 phenytoin-tolerant controls from Taiwan, (2) 9 patients with Stevens-Johnson syndrome/toxic epidermal necrolysis and 2869 population controls from Japan, and (3) 6 cases and 374 population controls from Malaysia.Main Outcomes and Measures Specific genetic factors associated with phenytoin-related severe cutaneous adverse reactions.Results The GWAS discovered a cluster of 16 single-nucleotide polymorphisms in CYP2C genes at 10q23.33 that reached genome-wide significance. Direct sequencing of CYP2C identified missense variant rs1057910 (CYP2C9*3) that showed significant association with phenytoin-related severe cutaneous adverse reactions (odds ratio, 12; 95% CI, 6.6-20; P=1.1 × 10−17). The statistically significant association between CYP2C9*3 and phenytoin-related severe cutaneous adverse reactions was observed in additional samples from Taiwan, Japan, and Malaysia. A meta-analysis using the data from the 3 populations showed an overall odds ratio of 11 (95% CI, 6.2-18; z=8.58; P < .00001) for CYP2C9*3 association with phenytoin-related severe cutaneous adverse reactions. Delayed clearance of plasma phenytoin was detected in patients with severe cutaneous adverse reactions, especially CYP2C9*3 carriers, providing a functional link of the associated variants to the disease.Conclusions and Relevance This study identified CYP2C variants, including CYP2C9*3, known to reduce drug clearance, as important genetic factors associated with phenytoin-related severe cutaneous adverse reactions.
- [Show abstract] [Hide abstract]
ABSTRACT: Unlabelled: Epilepsy is very prevalent among elderly inpatients and treatment is far from ideal. Objective: To analyze prescribing patterns of antiepileptic drugs (AEDs) for hospitalized elderly with epilepsy, their relations with comorbidities and comedications. Method: We assessed prescription regimen of elderly patients that were under AED use for treatment of epileptic seizures, during hospitalization. One hundred and nine patients were enrolled. AED regimen was categorized into two groups: Group 1 defined as appropriate (carbamazepine, oxcarbazepine, valproic acid, gabapentin, clobazan and lamotrigine) and Group 2 as inappropriate (phenytoin and phenobarbital). Results: We found 73.4% of patients used inappropriate AEDs (p<0.001). Monotherapy was prescribed for 71.6% of patients. The most common comorbidity was hypertension. Potentially proconvulsant drugs as comedications were used for nearly half of patients. Conclusion: Inappropriate AED therapy was commonly prescribed regimen for elderly inpatients. Some recommendations are discussed for a better care of elderly inpatients with epilepsy.
- [Show abstract] [Hide abstract]
ABSTRACT: INTRODUCTION: Phenytoin, a widely prescribed old-generation antiepileptic drug, requires careful individualization of dosage to compensate for its prominent pharmacokinetic variability. This article reviews the contribution of genetic polymorphisms affecting the activity of CYP2C9, the main enzyme responsible for phenytoin metabolism, to the variation in phenytoin clearance and susceptibility to adverse effects. Areas covered: Comprehensive and critical review of available evidence concerning the influence of CYP2C9 genetic polymorphism on phenytoin pharmacokinetic and safety profile. Expert opinion: There is extensive evidence that CYP2C9 polymorphisms are an important determinant of the rate of phenytoin metabolism, although other factors including expression of other enzymes such as CYP2C19 and the influence of drug interactions, physiological and disease-related factors may also play a role. Patients carrying CYP2C9 genotypes associated with reduced phenytoin clearance are at greater risk of developing CNS adverse effects as well as serious cutaneous adverse reactions when given usual dosages of phenytoin. The clinical value and cost-effectiveness of CYP2C9 genotyping in improving the safety of phenytoin therapy, however, have not been clearly established and require formal testing in well-designed prospective studies.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.